Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Interaction between meds & anaesthetic?
Feb 26, 2010

I am scheduled for a minor surgical procedure in a couple of months. The procedure will involve local anaesthetic and sedation. I am in good overall health, undetectable virus and t-cells in normal range. My question relates to my current regimen (Efavirenz, Lopinavir/Ritonavir, Lamivudine) which is working well for me.

I notice that there are potential interactions between the Sustiva or Kaletra with commonly used anaesthetic/sedatives (e.g. midazolam). My question is, should I take a break from treatment before the procedure, and if so, how long before should I stop to ensure drug levels are low enough to avoid interaction issues? I am aware of the risk that a drug holiday may facilitate the development of resistant virus.

Response from Dr. Henry

HIV+ patients on your meds can safely undergo surgery with anaesthesia with some adjustment in either the meds used or the dosing of the meds used for anaesthesia. I would not recommend stopping your HIV meds for the surgery. The anesthetist (sometimes with help from pharmacist and your HIV specialist) needs to review your meds and develop a plan. KH



Previous
burping is side effect
Next
Heart palpitations/Belching

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement